Tennessee, 2012Flash Flooding and Hail in Tennessee, April 5 to 6, 2012
April 5 to 6, 2012 · NWS MRX · 12 events in 7 counties and zones
A frontal boundary tracked back into the region triggering scattered thunderstorms during the afternoon and evening hours over east Tennessee. A few of the storms produced damaging thunderstorms wind and hail as large as a ping pong.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary tracked back into the region triggering scattered thunderstorms during the afternoon and evening hours over east Tennessee. A few of the storms produced damaging thunderstorms wind and hail as large as a ping pong.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 5, 8:55 AM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Apr 5, 8:55 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 AM EDT THU APR 5 2012
.DISCUSSION...MORNING CONVECTION IS EXITING NE CORNER OF FORECAST
AREA...WHICH WILL LEAVE A FEW HOURS BEFORE MORE SHOWERS AND STORMS
APPROACH FROM THE SW. GULF COAST CONVECTION COULD DELAY THE ONSET OF
THIS NEW ACTIVITY. HOWEVER...THE UPPER LOW MADE A GOOD EASTWARD PUSH
OVERNIGHT AND SHOULD BE TRACKINFG ESE ACROSS NRN MS THIS AFTERNOON.
THUS...I WOULD EXPECT SCATTERED TO NUMEROUS COVERAGE IN THE
AFTERNOON.
PLAN TO FRESHEN HOURLY GRIDS AND REMOVE MORNING WORDING FROM ZFP
PRODUCT BY LATE MORNING. MAY ALSO NEED TO SLIGHTLY LOWER POPS FOR
THE EARLY AFTERNOON HOURS.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TG
Hazardous weather outlook, Apr 5, 4:09 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EDT THU APR 5 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
509 AM EDT THU APR 5 2012 /409 AM CDT THU APR 5 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND
INTENSITY ALONG AND AHEAD OF A FRONTAL BOUNDARY AS IT MOVES SOUTH
ACROSS TENNESSEE. SOME OF THE STORMS MAY BECOME SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE NEAR THE FRONTAL BOUNDARY ESPECIALLY
ACROSS THE EASTERN MOUNTAINS OF NORTHERN TENNESSEE AND SOUTHWEST
NORTH CAROLINA THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
PATCHY FROST IS POSSIBLE MONDAY THROUGH WEDNESDAY MORNINGS ACROSS
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
TD
Event by event
6 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Hail, Anderson
- When
- April 5, 12:10 PM EST to 12:12 PM EST
- Where
- Anderson County, Lake City
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.220, -84.150
Law enforcement personnel reported thunderstorms produced hail as large as a Kennedy half dollar in Lake City.
Hail, Campbell
- When
- April 5, 12:57 PM EST to 12:59 PM EST
- Where
- Campbell County, 3 mi S of La Follette
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.337, -84.130
Law enforcement personnel reported thunderstorms produced quarter-size hail 2 miles south of La Follette.
Hail, Cocke
- When
- April 5, 1:24 PM EST to 1:26 PM EST
- Where
- Cocke County, Del Rio
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 35.920, -83.030
Post office personnel reported thunderstorms produced quarter-size hail in Del Rio.
Thunderstorm Wind, Greene
- When
- April 5, 2:54 PM EST to 3:00 PM EST
- Where
- Greene County, 3.04 mi NW of Mohawk
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 36.230, -83.090
Law enforcement personnel reported several trees downed by thunderstorm wind 3 miles northwest of Mohawk on Welcome Grove Road.
Thunderstorm Wind, Greene
- When
- April 5, 3:06 PM EST to 3:15 PM EST
- Where
- Greene County, 3.04 mi NW of Baileyton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 36.360, -82.870
Law enforcement personnel reported powerlines downed by thunderstorm winds 3 miles northwest of Baileyton on Horton Highway.
Hail, Sequatchie
- When
- April 5, 2:18 PM CST to 2:20 PM CST
- Where
- Sequatchie County, 6 mi SE of Dunlap
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 35.319, -85.305
Law enforcement personnel reported thunderstorms produced quarter-size hail 6 miles southeast of Dunlap.
Thunderstorm Wind, Washington
- When
- April 5, 3:49 PM EST to 3:55 PM EST
- Where
- Washington County, 6 mi SE of Limestone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 36.169, -82.554
Law enforcement personnel reported several trees downed by thunderstorm wind on Conklin Road southeast of Limestone near Gladstone.
Hail, Washington
- When
- April 5, 4:19 PM EST to 4:21 PM EST
- Where
- Washington County, 2.87 mi ENE of Dry Creek
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 36.210, -82.380
Law enforcement personnel reported thunderstorms produced quarter-size hail northwest of Unicoi near Dry Creek.
Flash Flood, Washington
- When
- April 5, 4:31 PM EST to 5:30 PM EST
- Where
- Washington County, Johnson City to 0.5 mi W of Johnson City
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.320, -82.350
Flooding of roads reported in Johnson City, including Hwy 11.
Flash Flood, Washington
- When
- April 5, 6:26 PM EST to 7:30 PM EST
- Where
- Washington County, 2 mi NNE of Limestone to 3 mi NE of Limestone
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.257, -82.616
Oakland Road and Carson Creek Road closed due to flooding.
Hail, Knox
- When
- April 5, 6:30 PM EST to 6:31 PM EST
- Where
- Knox County, 3 mi S of Farragut
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 35.837, -84.170
The public reported thunderstorms produced ping pong size hail south of Farragut near Boyd.
Flash Flood, Knox
- When
- April 5, 10:55 PM EST to April 6, 1:00 AM EST
- Where
- Knox County, 1 mi S of Knoxville to 3.5 mi NE of Knoxville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.956, -83.930
Heavy rain produced significant flooding across Western Avenue. An evacuation had occurred.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, April 5, 2012$157,000 · 1.75 in hail · 15 events
- Hail and Lightning Strike in North Carolina, April 5, 2012$200,000 · 1 in hail · 5 events
- Hail and Damaging Wind in South Carolina, April 5, 2012$70,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Alabama, April 5, 20121.75 in hail · 32 events
- Hail in Arkansas, April 5, 2012$25,000 · 1.75 in hail · 4 events
- Flash Flooding and Hail in Alabama, April 5, 2012$5,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, April 5, 2012$17,000 · 51 kt wind · 9 events
- Flood and Hail in Tennessee, April 5, 20121 in hail · 9 events
- Winter Storm in Montana, April 5 to 6, 20128 events
- Winter Storm in Montana, April 5 to 7, 20128 events
- Hail in Louisiana, April 5, 20121.5 in hail · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 5, 20126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372919, 372927, 372931, 372943, 372953, 372936, 373184, 373196, 377482, 377514, 373199, 374131.